Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Milwaukee, WI

October 8, 202120 counties in Wisconsin

NWS Milwaukee, WI issued this dense fog advisory at Oct 8, 2021, 11:23 PM CDT for 20 counties in Wisconsin. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 11:23 PM CDT (04:23 UTC)
Expired
Oct 9, 2021, 11:40 AM CDT
In force
12 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS73 KMKX 090423
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1123 PM CDT Fri Oct 8 2021

WIZ051-052-056>060-062>072-091230-
/O.NEW.KMKX.FG.Y.0013.211009T0423Z-211009T1500Z/
Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-Washington-Ozaukee-Iowa-
Dane-Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, 
Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, 
Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, 
Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
1123 PM CDT Fri Oct 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT SATURDAY...

* WHAT...Visibility one quarter mile or much less in dense fog.

* WHERE...Portions of east central, south central and southeast
  Wisconsin. 

* WHEN...Until 10 AM CDT Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
868 
WWUS73 KMKX 090704
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
204 AM CDT Sat Oct 9 2021

WIZ046-047-091500-
/O.EXA.KMKX.FG.Y.0013.000000T0000Z-211009T1500Z/
Marquette-Green Lake-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, and Markesan
204 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or much less in dense fog.

* WHERE...Marquette and Green Lake Counties.

* WHEN...Until 10 AM CDT Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WIZ051-052-056>060-062>072-091500-
/O.CON.KMKX.FG.Y.0013.000000T0000Z-211009T1500Z/
Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-Washington-Ozaukee-Iowa-
Dane-Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, 
Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, 
Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, 
Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
204 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter mile or much less in dense fog.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...Until 10 AM CDT Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MRC
667 
WWUS73 KMKX 091453
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
953 AM CDT Sat Oct 9 2021

WIZ056>060-062>072-091600-
/O.CAN.KMKX.FG.Y.0013.000000T0000Z-211009T1500Z/
Sauk-Columbia-Dodge-Washington-Ozaukee-Iowa-Dane-Jefferson-
Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Baraboo, Reedsburg, Prairie Du Sac, 
Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, 
Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
953 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities continue to improve this morning.

$$

WIZ046-047-051-052-091700-
/O.EXT.KMKX.FG.Y.0013.000000T0000Z-211009T1700Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, and Oostburg
953 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Marquette, Green Lake, Sheboygan and Fond du Lac 
  Counties.

* WHEN...Until noon CDT today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
141 
WWUS73 KMKX 091640
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1140 AM CDT Sat Oct 9 2021

WIZ046-047-051-052-091745-
/O.CAN.KMKX.FG.Y.0013.000000T0000Z-211009T1700Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, and Oostburg
1140 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities continue to quickly improve late this morning.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this dense fog advisory went out at Oct 8, 9:45 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 8, 9:45 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
945 PM CDT Fri Oct 8 2021

.UPDATE...
(Issued 945 PM CDT Fri Oct 8 2021)

Areas of light fog has developed across srn WI this evening but no
rapid development like last night. RAP sounding do actually show
a layer of dry air just above the surface with the exception of
the low stratus area over Sheboygan County. Will still plan on
the fog and stratus expanding but not confident it will become
dense other than very localized.

For Sat, the fog and stratus should mostly dissipate during the
morning but could hang on in east central WI. Sely winds will
increase in the afternoon as cyclogenesis occurs over NE and SD.
Partly cloudy skies and warm temps for the afternoon, cooler near
the lake.

Gehring

&&

.SHORT TERM...
(Issued 215 PM CDT Fri Oct 8 2021)

Rest of this Afternoon through Tomorrow:

The upper level low responsible for the widespread cloud cover and
showers over the last 24-48 hours is now located near Chicago, and
will continue to lift northeast through the region into this
evening. After a morning lull, showers and a few thunderstorms are
starting to bubble up under the core of the low, especially where
a little clearing, and thus heating, was able to take place
earlier today. This trend will continue into late afternoon, with
activity expected to dissipate fairly rapidly with sunset.

Overall, impacts from this activity should largely be limited to
brief periods of moderate to heavy rain and a few rumbles of
thunder. However, with deep cyclonic flow across the region, modest
amounts of low level CAPE, and rich low level moisture, wouldn't
be stunned to get a few funnel cloud reports, especially from
growing cumulus this afternoon.

Skies may start to partially clear tonight, but with plenty of
moisture remaining across the region, expect to see a
combination of stratus and fog redevelop during the evening and
overnight hours. Fog could again be dense in some areas.

Tomorrow should be an unseasonably warm but otherwise pleasant
day, with highs in the mid to upper 70s. Winds will start out
light, but will increase into the afternoon and especially evening
hours as low pressure deepens across the Central Plains.

Boxell

&&

.LONG TERM...
(Issued 215 PM CDT Fri Oct 8 2021)

Saturday Night through Friday:

Warm/moist advection aloft Saturday night may set off a few
showers or thunderstorms across central and northern
Wisconsin, with at least low chances of some convection making
into the northern portion of the forecast area.

Most of the day Sunday is looking dry, though will continue with
low PoPs for showers developing along an advancing weak frontal
boundary. Shower/thunderstorm potential increases Sunday night and
especially Monday, as a compact shortwave lifts from Oklahoma into
the Great Lakes, and an associated surface low lifts through the
Chicagoland area. This will bring good chances for rain to the
area. Will need to watch the track of the surface low closely, as
there could be a risk for severe weather south and east of the
low. Current forecast tracks would confine this risk to northern
Illinois, but any shift back to the northwest could bring that
risk into far southeastern Wisconsin.

After a dry Tuesday focus shifts to the very robust storm system
across the Central Plains. Still lots of uncertainty at this point
as to when the upper level trough pivots across the High Plains,
and the associated track and strength of the surface low as it
lifts into the Upper Mississippi Valley and/or Western Great Lakes
while occluding. At the very least a period of rain and gusty
winds appears increasingly likely for Wednesday/Thursday, before a
dry slot cuts off precip and cooler and drier eventually builds
into the area by the end of the week. Still lots of time for the
details of this system to shift, with changes in timing, track,
and strength all in play.

Boxell

&&

.AVIATION...
(Issued 945 PM CDT Fri Oct 8 2021)

Areas of MVFR vsbys via light fog this evening across much of srn
WI while Cigs less than 1 kft are prevalent over Sheboygan and
Ozaukee Counties. Expect fog and low stratus to gradually expand
tnt but there is uncertainty on how low the vsbys will get.
Widespread MVFR Vsbys are likely with areas of 1-2SM BR and patchy
fog of 1/2-1/4SM. Areas of Cigs less than 1 kft also expected.
Fog and low stratus will gradually erode during the late morning
with mostly VFR conditions for Sat afternoon and evening. The
stratus and light fog could linger over east central WI into the
early to middle afternoon.

Gehring

&&

.MARINE...
(Issued 215 PM CDT Fri Oct 8 2021)

Light southerly winds early Saturday will increase Saturday night
into Sunday night as a strong low pressure system moves over
western Lake Superior and the Arrowhead Region of Minnesota. Winds
look to remain just below gales at this point, though a Small
Craft Advisory will be needed for the nearshore waters for late
Saturday night and Sunday.

Also on Monday, another area of low pressure will lift from the
Missouri Ozarks to near Chicago. A period of increased south or
southeast winds will be possible over the far southern portion of
the lake in association with this low.

There are indications that a strong area of low pressure will
affect the Great Lakes later in the week, most likely between
Wednesday and Friday. Depending on the exact track of this low,
gales may be possible during this time.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Oct 8, 9:48 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
948 PM CDT Fri Oct 8 2021

WIZ046-047-051-052-056>060-062>072-100300-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
948 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Areas of fog will redevelop and possibly become dense.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorm chances return Monday, with additional chances on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-100300-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
948 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Areas of fog, possibly dense.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorm chances will return for Monday.

Winds and waves will likely reach Small Craft Advisory levels
late Saturday night into Sunday. Additional Advisories may be
needed mid week next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100300-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
948 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Areas of fog.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Gusty southerly winds are expected Sunday.

Chances for thunderstorms will return on Monday, with additional
chances on Wednesday and Thursday.

There are indications that a strong area of low pressure will
affect the Great Lakes later in the week, most likely between
Wednesday and Friday. Depending on the exact track of this low,
gales may be possible during this time.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:55 AM CDTSmall Craft AdvisoryMKX43 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.